Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 8, NWS Topeka, KS

March 31, 200911 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 31, 2009, 3:44 AM CDT for 11 counties in Kansas. It took effect at Mar 31, 2009, 8:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2009, 3:44 AM CDT (08:44 UTC)
In effect from
Mar 31, 2009, 8:00 AM CDT
Expired
Mar 31, 2009, 5:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 310844
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CDT TUE MAR 31 2009

.A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST ACROSS
NEBRASKA AND WILL BRING WINDY CONDITIONS ACROSS NORTH CENTRAL
KANSAS TODAY.

KSZ008-020-034-311645-
/O.NEW.KTOP.WI.Y.0008.090331T1300Z-090331T2200Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
344 AM CDT TUE MAR 31 2009

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CDT
THIS AFTERNOON...

STRONG WESTERLY WINDS WILL INCREASE TO 30 TO 35 MPH WITH GUSTS UP
45 MPH AFTER SUNRISE AND WILL CONTINUE INTO THE AFTERNOON HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH PROFILE VEHICLES SHOULD
USE EXTRA CAUTION WHILE TRAVELING NORTH TO SOUTH ORIENTED ROADWAYS.

&&

$$
3 follow-up statements
000 
WWUS73 KTOP 311624
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CDT TUE MAR 31 2009

KSZ009>011-021>023-035-036-312200-
/O.EXA.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/
WASHINGTON-MARSHALL-NEMAHA-CLAY-RILEY-POTTAWATOMIE-DICKINSON-
GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
1124 AM CDT TUE MAR 31 2009

...WIND ADVISORY IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

WINDS WILL INCREASE FROM THE WEST AND NORTHWEST THROUGH THE EARLY
AFTERNOON...WITH SUSTAINED WINDS SPEEDS BETWEEN 25 AND 30 MPH AND
GUSTS AROUND 40 MPH. THE STORM SYSTEM RESPONSIBLE FOR THESE WINDS
WILL CONTINUE TO MOVE AWAY FROM THE REGION THROUGH THE DAY AND
WINDS WILL GRADUALLY SUBSIDE DURING THE LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS.

&&

$$

KSZ008-020-034-312200-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
1124 AM CDT TUE MAR 31 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

STRONG NORTHWEST WINDS OF 30 MPH WITH GUSTS OVER 40 MPH WILL
CONTINUE THROUGH THE AFTERNOON. THE STORM SYSTEM RESPONSIBLE FOR
THESE WINDS WILL CONTINUE TO MOVE AWAY FROM THE REGION THROUGH THE
DAY AND WINDS WILL GRADUALLY SUBSIDE DURING THE LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS.

&&

$$

WOLTERS
000 
WWUS73 KTOP 312036
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT TUE MAR 31 2009

KSZ021>023-034>036-312145-
/O.CAN.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/
CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...ABILENE...
JUNCTION CITY
336 PM CDT TUE MAR 31 2009

...WIND ADVISORY IS CANCELLED...

WINDS HAVE STEADILY WEAKENED THIS AFTERNOON. WINDS WILL CONTINUE
TO SUBSIDE THIS AFTERNOON AS THE STORM SYSTEM RESPONSIBLE FOR THE
STRONG WINDS MOVES FURTHER AWAY FROM NORTHERN KANSAS. THEREFORE
THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KSZ008>011-020-312200-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA
336 PM CDT TUE MAR 31 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. 

NORTHWEST WINDS OF 25 AND 30 MPH WITH GUSTS AROUND 40 MPH WILL
CONTINUE THROUGH MID AFTERNOON. THE STORM SYSTEM RESPONSIBLE FOR THESE
WINDS WILL CONTINUE TO MOVE AWAY FROM THE REGION AND WINDS WILL
GRADUALLY SUBSIDE DURING THE LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS.

&&

$$

WOLTERS
000 
WWUS73 KTOP 312156
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT TUE MAR 31 2009


KSZ008>011-020-312300-
/O.EXP.KTOP.WI.Y.0008.000000T0000Z-090331T2200Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA
456 PM CDT TUE MAR 31 2009

...WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM CDT THIS AFTERNOON. 

WINDS SPEEDS ACROSS THE AREA ARE BEGINNING TO DECREASE AND SHOULD
CONTINUE TO DO SO THROUGH THE EVENING AS THE STORM SYSTEM TO THE
NORTH PULLS AWAY. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO 
EXPIRE AT 5 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 30, 11:41 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 11:41 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT MON MAR 30 2009

.UPDATE...

UPDATED FOR THE 06 UTC TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

FRONT AND ASSOCIATED CONVECTION CONTINUES TO PUSH EAST OF THE
TAF SITES WITH GUSTY WEST WINDS AND VFR CONDITIONS IN ITS WAKE.
ONLY EXPECT SCT-BKN AC TONIGHT WITHIN DRY SLOT AND BKN STRATOCU
DECK IN THE COLDER AIR AND WRAPAROUND TO THE SOUTH OF DEPARTING
TROUGH TO THE NORTH. HAVE INCREASED WIND SPEEDS ON TUESDAY AND
ADDED GUSTS TO AROUND 30KTS AS STRONG GRADIENT TO THE SOUTH OF
NORTHERN PLAINS LOW REMAINS ACROSS THE AREA....BEFORE DECREASING
BEYOND 01/00Z.

&&

PREV DISCUSSION... /ISSUED 301 PM CDT MON MAR 30 2009/

DISCUSSION...

TONIGHT THROUGH TUESDAY...MAIN WEATHER FOCUS WILL BE CENTERED ON
STRONG UPPER LEVEL LOW PRESSURE CURRENTLY ANALYZED OVER NORTHERN
COLORADO. THIS FEATURE WILL CONTINUE TO MOVE EAST INTO THE CENTRAL
PLAINS OVERNIGHT...BEFORE EJECTING NORTHEASTWARD INTO SOUTHERN
MINNESOTA BY TUESDAY EVENING. AT THE SURFACE...2PM CDT OBSERVATIONS
VIA HAND ANALYSIS SHOWED THE PACIFIC COLD FRONT ROUGHLY 20 W CNK TO
10 W SLN TO 5 W HUT TO AVK. IT IS THIS SURFACE BOUNDARY THAT WILL
PROVIDE THE FOCUS FOR CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON
INTO THE EVENING HOURS. WITH STRONG...DEEP SOUTHERLY FLOW...SURFACE
MOISTURE HAS QUICKLY RETURNED TO EASTERN OKLAHOMA AND EASTERN
KANSAS. ADDITIONALLY...INCREASED MOISTURE DOWNWARD TRANSPORT FROM
THE H85-H9 LAYER HAS ALLOWED FOR UPPER 40S/LOWER 50S DEWPOINTS IN
EASTERN OKLAHOMA WITH MIDDLE 40S ENTERING SOUTHERN SECTIONS OF THE
CWA. AFTER THE SUBTROPICAL PASSAGE OF MID/HIGH LEVEL
CLOUDINESS...SKIES HAVE CLEARED ACROSS THE REGION WHICH HAS ALLOWED
FOR TEMPERATURES TO REACH THE LOWER TO MIDDLE 60S. INSTABILITY IS
QUICKLY INCREASING ACROSS NORTH CENTRAL OKLAHOMA WITH 500 J/KG
3-HOUR INCREASE OF BOTH SBCAPE/MUCAPE. AS THE AFTERNOON
CONTINUES...EXPECT CONTINUED MOISTENING AS SFC DEWPOINTS INCREASE
INTO THE MID/UPPER 40S ACROSS THE EASTERN HALF OF THE CWA. A NARROW
CORRIDOR OF INSTABILITY OF ROUGHLY 500 J/KG MUCAPE IS ANTICIPATED TO
REACH AS FAR NORTH AS EAST CENTRAL KANSAS PRIOR TO CONVECTIVE
INITIATION. WITH STRONG ASCENT AND GOOD SFC CONVERGENCE...A NARROW
BAND OF SOMEWHAT LOW-TOPPED CONVECTION IS EXPECTED TO DEVELOP
BETWEEN 23Z-01Z GENERALLY ALONG A LINE FROM HIAWATHA TO ALMA TO W
EMPORIA...GIVE OR TAKE 30 MILES E-W. THIS LINE WILL SLOWLY GAIN
INTENSITY FOR A FEW HOURS AS IT TRACKS TO THE EAST BEFORE AVAILABLE
INSTABILITY IS DEPLETED IN THIS REGION. WITH STRONG FORCING AND
VERTICAL WIND PROFILES LARGELY UNIDIRECTIONAL...EXPECT A LINE OF
THUNDERSTORMS TO BE THE MOST PROBABLE MODE OF CONVECTION. A FEW
STORMS ACROSS EAST CENTRAL KANSAS...GENERALLY ALONG AND SOUTH OF AN
EMPORIA TO OTTAWA LINE...MAY BRIEFLY BECOME STRONG WITH HAIL UP TO
0.75 INCH AND WIND GUSTS TO 50 MPH. THE ANTICIPATED MARGINAL
INSTABILITY AND LIKEWISE THE LACK OF PERSISTENT UPDRAFTS/MID LEVEL
ROTATION WILL LIKELY PROHIBIT ANY SUBSTANTIAL SEVERE WEATHER THREAT
FROM HAIL. WITH THE QUICK SPEED OF THE SFC FRONT...MOST CONVECTION
SHOULD EXIT THE CWA PRIOR TO 06Z WITH PERHAPS A FEW LINGERING LIGHT
SHOWERS IN THE FAR EAST BEFORE 09Z.

OTHERWISE...AS THE SYSTEM BECOMES NEAR-VERTICALLY STACKED ON
TUESDAY...WRAP AROUND MOISTURE WILL CURVE AROUND THE BACKSIDE OF THE
LOW PRESSURE SYSTEM OVER EASTERN NEBRASKA. AN INCREASE IN LOW LEVEL
CLOUD COVER WILL OCCUR ACROSS THE NORTH HALF OF THE CWA. ADDED
MENTION OF SNOW FLURRIES ACROSS THE NORTHERN-MOST COUNTIES ON
TUESDAY MORNING-MIDDAY AS VERTICAL TEMPERATURE PROFILES WILL SUPPORT
AN ALL-ICE SCENARIO ASSOCIATED WITH THE WRAP AROUND MOISTURE...ALBEIT
LITTLE/NO ACCUMULATION IS EXPECTED. TIGHT PRESSURE GRADIENT ON THE
BACKSIDE OF THE LOW WILL RESULT IN ANOTHER WINDY DAY ACROSS THE
NORTHWEST HALF OF THE CWA. WITH WIND SPEEDS AOB 40KTS BETWEEN THE
SFC-H8...DO NOT EXPECT ANY GUSTS TO REACH WIND ADVISORY CRITERIA.
ADDITIONALLY SFC SUSTAINED WINDS ACROSS NORTH CENTRAL KANSAS SHOULD
REMAIN A FEW MPH BELOW ADVISORY CRITERIA...SO NO WIND HEADLINES
EXPECTED. HIGH TEMPERATURES ON TUESDAY WILL BE COOLER WITH THE
ADDITIONAL CLOUD COVER ACROSS AT LEAST THE NORTH HALF AND WEAK
CAA. BLAIR

WED-THURS...THE ENDLESS WAVE TRAIN OF STORMS CONTINUES...AND THE
LULL BETWEEN SYSTEMS IS BRIEF ON TUESDAY AS UPPER LOW DEPARTS INTO
THE NORTHERN PLAINS WHILE THE NEXT ONE DROPS THROUGH THE GREAT
BASIN INTO THE SOUTHERN ROCKIES. SFC LOW PRESSURE DEVELOPS
SOMEWHERE NEAR THE TX PANHANDLE IN RESPONSE TO INCOMING WAVE UNDER
LEADING BRISK WESTERLY FLOW ALOFT. MID LEVEL TEMPERATURE GRADIENTS
TIGHTEN OVER MAINLY THE NORTHERN CWA IN THE AFTERNOON...AND WILL
CARRY SOME SLT CHCE POPS FOR FRONTOGENETIC AND ISENTROPIC SHOWERS
AS A RESULT. UPPER TROF CONTINUES TO DROP INTO THE SOUTHWEST...WHILE
DEPARTING NORTHERN LOW USHERS IN COLDER AIR BEHIND THAT SYSTEM.
SFC LOW IS LED ACROSS TEXAS AND INTO ARKANSAS BY EARLY THURSDAY
MORNING...AS UPPER ENERGY SLIDES ACROSS THE BOUNDARY AND MOVES IT
SOUTHWARD TOWARD SUNRISE. RESULT WILL BE TO BRING RAIN SHOWERS
ACROSS THE AREA INITIALLY...WITH A CHANGEOVER TO SNOW OR A RAIN
SNOW MIX ACROSS THE NORTHERN AND NORTH CENTRAL COUNTIES AFTER
MIDNIGHT. HAVE LEFT SOME SLT CHANCE/CHANCE POPS ACROSS EAST
CENTRAL KANSAS IN THE MORNING BUT WONT BE SURPRISED IF THESE CAN
BE CUT OFF BY THE AFTERNOON AS THE STORM EXITS TO THE NE. HIGHS
THURS IN THE 50S.

FRI-MON...HIGH PRESSURE DIVES SOUTHWARD TO THE GULF COAST AS THE
SYSTEM DEPARTS...AND NEXT ONE MOVES YET AGAIN INTO THE GREAT BASIN
EARLY FRIDAY. TEMPERATURES SHOULD BE ABLE TO REBOUND INTO THE 50S
AND 60S AS SOUTHERLY FLOW ONCE AGAIN INCREASES BY FRIDAY
AFTERNOON. LATEST GFS DEPICT THIS SYSTEM AS DEEPER AND FARTHER
NORTH THAN THE PREVIOUS...AS IT EJECTS A VIGOROUS POSITIVELY
TILTED TROF INTO WESTERN KS BY 12Z SAT. /12Z EC IS ABOUT 6 HRS
SLOWER WITH THE UPPER LOW OVER SE CO AT 0Z SUN./ EITHER CASE
LEAVES US IN THE WARM SECTOR WITH CONSIDERABLE SHEAR MOVING IN FOR
THE AFTERNOON OR EVENING HOURS. POTENTIAL FOR STRONG STORMS WILL
DEPEND IN PART ON THE AMOUNT OF MOISTURE THAT CAN BE DRAWN BACK
NORTHWARD TO ENHANCE THE INSTABILITY AHEAD OF THE SYSTEM. WILL
CARRY SHOWERS AND THUNDER FOR SATURDAY...MOVING EASTWARD SAT
NIGHT. SHOWERS WRAP AROUND BEHIND THE LOW AND AT THIS TIME TAKE
UNTIL SUNDAY AFTERNOON FOR THE COLD AIR MASS TO COME FAR ENOUGH
SOUTH FOR SNOW OR A RAIN SNOW MIX ACROSS THE NORTH. BELIEVE IT OR
NOT...MONDAY ANOTHER BREAK BETWEEN SYSTEMS WITH GFS BRINGING YET
ANOTHER SYSTEM INTO THE SOUTHWEST LATE MONDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

63
Hazardous weather outlook, Mar 30, 11:15 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1115 PM CDT MON MAR 30 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-010415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1115 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...REST OF TONIGHT

ISOLATED THUNDERSTORMS EAST OF HIGHWAY 59 WILL END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY
EVENING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.